Worrying increase in people 'huffing' potentially fatal butane in Dublin city
A growing number of drug-users in Dublin are inhaling butane gas as a cheap high, an organisation has warned.
Butane is a colourless, odourless substance found in household and industrial products such as cigarette lighter refills, canisters and aerosol sprays.
The gas is being used by drug users, who are 'huffing' it directly into their lungs. It produces an immediate feeling of euphoria or sense of well-being, but can also cause lightheadedness and dizziness.
Although the initial high will last only a few minutes, the effects can continue for up to 40 minutes.
When butane is inhaled the fumes are absorbed rapidly through the lungs into the bloodstream. The chemicals are soluble in body fat and pass rapidly to the brain and organs, so they take effect quickly
Tony Duffin, the director of the Ana Liffey Drug Project, has warned that inhaling or "huffing" butane gas can kill instantly.
"Using inhalants such as butane gas is not a new phenomenon. However, we have seen a resurgence in its use in recent years among people living on the streets and people in hostel accommodation," said Mr Duffin.
"This trend is worrying, as inhaling butane is unpredictable and highly risky.
"Inhaling butane can cause sudden death – there is no safe usage level."
Mr Duffin said there is no safe usage level, and potential health risks can include fits and loss of short-term memory.
"It's cheap and accessible, so unfortunately inhaling butane has become part of some people's daily drug use," he said.
"As a result, we're seeing some very challenging behaviours - people are hard to engage with as they tend to avoid contact with others and stay away from services."
Speaking yesterday, Lord Mayor of Dublin Críona Ní Dhálaigh said she was "deeply concerned" about the growing trend.
"I think this is not something many people would be aware of and I commend the ‘Inhaling Butane Information Campaign’" she said.
The majority of deaths attributed to butane abuse are caused by Sudden Sniffing Death Syndrome (SSDS), a cardiac condition where the heart starts beating irregularly.
If the person gets excited, startled or participates in any sudden physical activity after inhaling butane, the heart can fail to pump blood around the body.